Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 162, NWS Columbia, SC

September 3, 20155 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 3, 2015, 4:55 PM EDT for 5 counties in South Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2015, 4:55 PM EDT (20:55 UTC)
Expired
Sep 3, 2015, 6:00 PM EDT
In force
65 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 4:47 PM EDT, 8 minutes earlier.

Area forecast discussion, Sep 3, 4:47 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT THU SEP 3 2015

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL REMAIN TO OUR SOUTH AND
WEST...WHILE AN UPPER LEVEL TROUGH SETS UP ALONG THE EAST COAST. A
WEAK SURFACE TROUGH WILL SLOWLY MOVE SOUTHWARD THROUGH THE CENTRAL
AND EASTERN CAROLINAS THROUGH FRIDAY. INDICATIONS OF A BACK DOOR
FRONT AND INCREASING MOISTURE MAY SPELL INCREASING CHANCES FOR
PRECIPITATION THIS WEEKEND INTO EARLY NEXT WEEK...ALONG WITH A TREND
TOWARDS COOLER TEMPS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPPER LEVEL SHORTWAVE MOVING THROUGH SOUTH-CENTRAL GA EARLY THIS
AFTERNOON WILL CONTINUE TO TRACK EASTWARDS THIS EVENING.  RADARS
INDICATING SHOWERS ACROSS SOUTHERN GA IN ASSOCIATION WITH THIS
FEATURE. AT THE SURFACE...A WEAK SURFACE BOUNDARY HAS BEEN MOVING
THROUGH THE REGION...MAINLY TURNING WINDS FROM WESTERLY TO MORE
NORTHWESTERLY AS IT PASSES.  BEST CHANCE FOR ANY RAIN ACTIVITY
SHOULD REMAIN SOUTH OF THIS BOUNDARY.  THIS MEANS AREA COULD SEE AN
INCREASE IN SHOWER ACTIVITY ACROSS SOUTHERN AND EASTERN GA/SC
THROUGH THE AFTERNOON.  COVERAGE SHOULD NOT BE TOO GREAT. ISOLATED
TO MAYBE SCATTERED ACTIVITY SHOULD BE SEEN.  THIS ACTIVITY SHOULD
DIMINISH LATER THIS EVENING AS THE UPPER ENERGY PUSHES FURTHER OFF
TO THE EAST.  TEMPERATURES THROUGH THE AFTERNOON SLIGHTLY ABOVE
NORMAL WITH READINGS IN THE LOWER 90S.  OVERNIGHT LOWS WILL FALL
INTO THE LOWER 70S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
SURFACE HIGH PRESSURE BUILDING OVER NEW ENGLAND WILL PUSH A BACK
DOOR COLD FRONT THROUGH THE FORECAST AREA LATE FRIDAY INTO
SATURDAY. GUIDANCE GENERALLY SUGGESTS SUFFICIENT ATMOSPHERIC
MOISTURE TO REMAIN OVER THE REGION...COUPLED WITH DIURNAL HEATING
TO PROVIDE MAINLY SLIGHT CHANCE TO LOW END CHANCE POPS FRIDAY. UPPER
ENERGY TO SHIFT SW TOWARDS OUR REGION SATURDAY...WITH SURFACE HIGH
BUILDING DOWN INTO THE MID ATLANTIC WITH LOW PRESSURE
OFFSHORE...BRINGING A BACK DOOR BOUNDARY SW INTO OUR REGION LATE
FRIDAY NIGHT INTO SATURDAY. THIS IS EXPECTED TO LEAD TO A TREND
TOWARDS INCREASING POPS AND LOWERING TEMPS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
UPPER LOW TO CUT OFF OVER OUR REGION THROUGH MIDWEEK...WITH
UPPER FLOW BECOMING MORE ZONAL BY THURSDAY. LOW LEVEL MOISTURE
FLUX OFF THE ATLANTIC APPEARS TO RESULT IN CONTINUED CHANCE
POPS...ALONG WITH BELOW CLIMO MAX TEMPS SUNDAY INTO EARLY WEEK.
GULF MOISTURE WILL BECOME MORE PREVALENT ACROSS THE AREA BY
THURSDAY. OVERALL WILL KEEP CHANCE POPS THROUGH THE EXTENDED
PERIOD. GENERALLY ACCEPTED GUIDANCE BLEND...TRENDING BACK TOWARDS
CLIMATOLOGY BY MID WEEK DUE TO UNCERTAINTIES.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
REGIONAL RADAR LATE THIS AFTERNOON SHOWS ISOLATED THUNDERSTORM
ACTIVITY ACROSS THE AREA. RELATIVELY DRY AIR IN PLACE HAS HELPED
LIMIT THE CONVECTIVE POTENTIAL. CURRENTLY ALL TERMINALS ARE VFR
ALTHOUGH A PASSING STORM COULD RESULT IN TEMPORARY RESTRICTIONS.
GENERALLY BROKEN HIGH LEVEL CLOUDINESS THROUGH THE EVENING...BEFORE
BECOMING SCATTERED LATER TONIGHT. CANNOT RULE OUT BRIEF MVFR BR
AT AGS/OGB TOWARDS SUNRISE FRIDAY...WITH ALL SITES BECOMING VFR
DURING THE DAY FRIDAY. WINDS WILL GENERALLY REMAIN LIGHT OUT OF
THE NORTHWEST.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN MAINLY EARLY
MORNING FOG. BY LATE IN THE EXTENDED PERIOD...AFTERNOON AND
EVENING SCATTERED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Sep 3, 2:35 AM EDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
235 AM EDT THU SEP 3 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040645-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
235 AM EDT THU SEP 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 3, 4:17 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
417 PM EDT THU SEP 3 2015

SCZ036-032115-
ORANGEBURG-
417 PM EDT THU SEP 3 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ORANGEBURG AND
EASTERN BAMBERG COUNTIES...

AT 416 PM EDT...A STRONG THUNDERSTORM WAS NEAR REEVESVILLE...OR 8
MILES NORTHWEST OF SAINT GEORGE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRANCHVILLE AND BOWMAN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3320 8082 3321 8084 3324 8085 3328 8091
      3338 8072 3333 8053 3329 8049 3332 8053
      3318 8080
TIME...MOT...LOC 2016Z 311DEG 9KT 3326 8070

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:17 PM EDTSpecial Weather StatementCAEOrangeburg58 min
Sep 3, 5:14 PM EDTSpecial Weather StatementCAESumter61 min
Sep 3, 5:46 PM EDTSevere Thunderstorm WarningCAERichland24 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.